May 25, 2017

Background: Salicylates are common substances that can be purchased over the counter. They are readily available, and in the setting of an overdose, can be fatal [1]. Initially, as salicylates are metabolized, they can induce a respiratory alklalosis. This is then followed by an anion gap metabolic acidosis. Due to the metabolic derangements induced by salicylates as well as salicylate’s direct stimulation on the respiratory centers of the brain, patients can present with profound tachypnea, fever and even altered mental status. As the severity of toxicity increases, the need for airway protection through intubation and mechanical ventilation becomes more profound. Intubation has unique implications in patients with acute salicylate toxicity [1]. Patients with  tachypnea are able to compensate for the profound metabolic acidosis that can develop from salicylate poisoning. Once intubated, the peri-intubation minute ventilation, typically, cannot be matched by the ventilator, thus taking away the patient’s physiologic mechanism of compensation for the metabolic abnormalities associated with salicylate toxicity leading to further clinical deterioration. Despite this, intubation in many cases of severe salicylate toxicity is necessary. In addition to ventilation management, other therapeutic options to help manage acute salicylate toxicity include alkalization of the serum to prevent conversion of salicylates to its non-ionized form, which easily crosses the blood brain barrier and can lead to cerebral edema and end organ damage. Hemodialysis is another option in management of salicylate toxicity to help correct acid-base abnormalities and directly remove salicylates from the blood stream [3].